Format

Send to

Choose Destination
World J Gastroenterol. 2014 Jan 21;20(3):857-62. doi: 10.3748/wjg.v20.i3.857.

Primary effusion lymphoma-like lymphoma in a patient with inflammatory bowel disease.

Author information

1
Elchanan Nussinson, Fahmi Shibli, Azmi Shahbari, Gastroenterology Institute, Emek Medical Center, Afula 18101, Israel.

Abstract

A 77-year-old man with inflammatory bowel disease (IBD) and who was treated with anti-tumor necrosis factor (TNF), 6-mercaptopurine and corticosteroids, presented with primary effusion lymphoma-like lymphoma (PEL-like lymphoma) with massive ascites. The patient's clinical course was complicated by acute renal insufficiency and hypotension, which led to death within 2 wk. In general, patients with IBD may have an increased risk for development of lymphoma, which is frequently associated with immunosuppressive and/or anti-TNF antibody therapies. PEL is a rare subset of lymphoma localized to serous body cavities, lacks tumor mass or nodal involvement, and is associated with infection by human herpes virus 8 (HHV-8). Primary neoplastic effusion may also be present in patients with large B-cell lymphoma without evidence of human immunodeficiency virus or HHV-8 infections. This type of lymphoma is classified as PEL-like lymphoma. Both PEL and PEL-like lymphoma types have been reported in patients undergoing immunosuppressive therapy, but to the best of our knowledge, the case described herein represents the first PEL-like lymphoma occurring in a patient with IBD.

KEYWORDS:

Immunosuppressive therapy; Inflammatory bowel disease; Lymphoma; Primary effusion lymphoma; Primary effusion lymphoma-like lymphoma

PMID:
24574759
PMCID:
PMC3921495
DOI:
10.3748/wjg.v20.i3.857
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
Loading ...
Support Center